Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 52, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 20, 2019, 11:02 PM EDT for Genesee County, Monroe County, Orleans County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2019, 11:02 PM EDT (03:02 UTC)
- Expired
- Jul 20, 2019, 11:48 PM EDT
- In force
- 46 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Genesee County, NY, Monroe County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 88 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966
WUUS51 KBUF 210302
SVRBUF
NYC037-055-073-210400-
/O.NEW.KBUF.SV.W.0052.190721T0302Z-190721T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1102 PM EDT Sat Jul 20 2019
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Orleans County in western New York...
Monroe County in western New York...
Northern Genesee County in western New York...
* Until midnight EDT..
* At 1101 PM EDT, a severe thunderstorm was located near Medina,
moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Brockport, East
Rochester, Medina, Albion and Hilton.
This includes the following highways...
Interstate 390 between exits 11 and 12.
Interstate 90 between exits 48A and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4298 7773 4299 7773 4299 7787 4300 7846
4337 7846 4336 7770 4328 7754 4332 7734
4328 7734 4327 7738 4304 7737 4304 7748
4297 7748
TIME...MOT...LOC 0301Z 276DEG 42KT 4321 7832
HAIL...0.75IN
WIND...60MPH
$$
Mitchell2 follow-up statements
330
WWUS51 KBUF 210338
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1138 PM EDT Sat Jul 20 2019
NYC037-073-210347-
/O.CAN.KBUF.SV.W.0052.000000T0000Z-190721T0400Z/
Orleans NY-Genesee NY-
1138 PM EDT Sat Jul 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR ORLEANS AND NORTHERN GENESEE
COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4298 7773 4299 7773 4299 7791 4321 7784
4336 7770 4328 7754 4332 7734 4328 7734
4327 7738 4304 7737 4304 7748 4297 7748
TIME...MOT...LOC 0337Z 276DEG 47KT 4313 7760
$$
NYC055-210400-
/O.CON.KBUF.SV.W.0052.000000T0000Z-190721T0400Z/
Monroe NY-
1138 PM EDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR MONROE COUNTY...
At 1137 PM EDT, a severe thunderstorm was located over Brighton,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, East Rochester, Webster,
Fairport, Brighton, Gates-North Gates and Henrietta.
This includes the following highways...
Interstate 390 between exits 11 and 12.
Interstate 90 near exit 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4298 7773 4299 7773 4299 7791 4321 7784
4336 7770 4328 7754 4332 7734 4328 7734
4327 7738 4304 7737 4304 7748 4297 7748
TIME...MOT...LOC 0337Z 276DEG 47KT 4313 7760
HAIL...<.75IN
WIND...60MPH
$$
Mitchell302
WWUS51 KBUF 210348
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1148 PM EDT Sat Jul 20 2019
NYC055-210356-
/O.CAN.KBUF.SV.W.0052.000000T0000Z-190721T0400Z/
Monroe NY-
1148 PM EDT Sat Jul 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4298 7773 4299 7773 4299 7791 4321 7784
4336 7770 4328 7754 4332 7734 4328 7734
4327 7738 4304 7737 4304 7748 4297 7748
TIME...MOT...LOC 0339Z 276DEG 42KT 4312 7745
$$
MitchellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:16 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 20, 10:16 PM EDT, 46 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1016 PM EDT Sat Jul 20 2019 .SYNOPSIS... It will remain muggy across the region tonight. There will be several brief rounds of showers and thunderstorms through Monday, with plenty of rain free time as well. A cold front will slowly cross the area Sunday night, bringing an end to the heat and humidity. && .NEAR TERM /THROUGH SUNDAY/... This late evening a MCS is crossing southern Ontario and Lake Erie, with latest IR satellite imagery displaying overall some warming to cloud tops. There are some cells that are growing, near Hamilton and Long Point this evening as evident on both IR, radar and lightning activity. Upstream there have been some reports of wind gusts to near 45-50 mph at Hamilton and west of Toronto, with pockets of wind damage. As this activity pushes eastward...and a weakening trend overall to the MCS the severe threat looks to be low...with just a few pockets of stronger storms to bear watching for the next few hours. Any severe threat will likely be near Lake Erie and just inland, where a ridge of 850 theta-E overlays a SB CAPE gradient up to 2000 J/KG and also near the western end of Lake Ontario and its southern shoreline where a pocket of higher instability lies. As the MCS weakens through the mid-overnight hours thunderstorms will diminish to scattered showers. As associated cold pool with the MCS will pass across our region, with lift ahead of the feature likely to trigger areas of showers and isolated thunder...this as the cold pool passes from NW to SE later tonight. It will remain very muggy tonight, with dewpoints remaining in the lower 70s. Some relief from the heat will come on Sunday. Cooler and drier air (at least relatively speaking) will build into the region behind the convection by Sunday as this system tracks to our south. Humidity levels will lower from north to south across the region, with the chances for showers and thunderstorms also lowering as we progress through the day. By later Sunday afternoon, north- country may be shower free, with a few showers and thunderstorms possible across the Western Southern Tier closer to the stalled out frontal boundary. Highs will be in the upper 70s to lower 80s. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... A secondary cold front will sag south across the eastern Great Lakes Sunday night. This will push moisture and warmth south of the NYS border overnight. Zonal flow will become amplified into Monday as a mid-level trough tracks across the Upper Great Lakes. The cold front and plume of high PWAT air will pivot northward in response to this trough moving eastward and moisture will nose back into southern New England by Monday afternoon. Shower chances will increase across western NY late Sunday night. Low pressure will deepen and track along the cold front from the Ohio Valley to the Mid-Atlantic region through Monday afternoon. Showers and thunderstorms will increase in coverage across this area into Monday night as moisture interacts with the surface front. The highest chance for showers will be across the interior portions of the forecast area from the Southern Tier to the Finger Lakes and into the Mohawk Valley. Rainfall amounts of a half inch are expected from the western Southern Tier to Oswego county Sunday night through Monday night. Cooler weather expected into Monday with high temperatures in the low to mid 70's and overnight low's in the mid 60's. The mid-level trough will continue to deepen as it moves into the eastern Great Lakes Monday night. Low pressure will move off the New Jersey coast and widespread showers will taper off from west to east. The region will be under the influence of the mid-level trough through mid-week. Cooler conditions continue Tuesday and Tuesday night with 850hPa temperatures down to +8 to +10C. The chance of showers continues into Tuesday as embedded shortwave troughs rotate around the longer wave trough. Also, weak amounts of surface based instability may produce some showers across the higher terrain Tuesday. Temperatures in the mid to upper 70's Tuesday and mid 50's Tuesday night. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... A mid and upper level trough will be in place over the eastern third of the country to start this period. Weakening of the trough will occur on Friday as it also shifts east. Some showers will be possible on Wednesday as a shortwave trough axis tracks southeast across the area. Additional showers will be possible late Thursday as another trough axis crosses the region. Mostly dry conditions will be across the area for Friday through Saturday morning when some showers and thunderstorms will be possible ahead of an approaching cold front. Gradual day to day warming will occur during this period with highs on Wednesday in the low to mid 70s across the higher terrain, and the upper 70s for lower elevations. Thursday will warm to the mid to upper 70s for most areas. Friday and Saturday will warm to the upper 70s to low 80s, from the higher terrain to lower elevations respectively. && .AVIATION /02Z SUNDAY THROUGH THURSDAY/... For the 00Z TAFS VFR flight conditions will be wide spread, with flight restrictions mainly confined to any showers and thunderstorms that cross the TAF airfields. The exception is across the Southern Tier where a low deck of stratus may develop late tonight...including across the KJHW terminal. A MCS will approach the TAF region tonight, bringing chances for thunderstorms...especially across WNY. This system will drag cooler air behind it for tomorrow, reducing chances for showers and thunderstorms by the end of the TAF cycle. Outlook... Sunday night...VFR/MVFR. A chance of showers and thunderstorms mainly after midnight. Monday...Mainly VFR with a few brief rounds of showers and thunderstorms with associated local MVFR to IFR. Tuesday through Thursday...Mainly VFR conditions expected. && .MARINE... A complex of thunderstorms will pass across Lake Erie, Niagara River and the western half of Lake Ontario through the mid- overnight hours. Frequent cloud to water lightning and locally higher winds and waves are possible with this system through mid-overnight. This system is expected to weaken through the night. After this, there is a chance for a few scattered thunderstorms through the rest of the weekend, with winds and waves likely to remain below small craft criteria. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/Hitchcock NEAR TERM...Apffel/Thomas SHORT TERM...HSK LONG TERM...SW AVIATION...Thomas MARINE...Apffel/Hitchcock/Thomas
Hazardous weather outlook, Jul 20, 6:01 PM EDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Buffalo NY 601 PM EDT Sat Jul 20 2019 NYZ001>003-010>012-019-085-212215- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Southern Erie- 601 PM EDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. A complex of thunderstorms will approach the region this evening, and potentially move across the area between 9 p.m. and 3 a.m. Depending on how long this system holds together, there is a chance this may produce torrential downpours and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few brief rounds of thunderstorms are expected Sunday through Monday night. A few of these storms may produce torrential downpours resulting in isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-013-014-020-021-212215- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario- Cattaraugus-Allegany- 601 PM EDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. A few rounds of scattered thunderstorms are expected today and tonight. A few of these storms may produce torrential downpours resulting in isolated flooding. A few storms may also become severe, with isolated damaging winds the primary risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few brief rounds of thunderstorms are expected Sunday through Monday night. A few of these storms may produce torrential downpours resulting in isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-212215- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 601 PM EDT Sat Jul 20 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. A complex of thunderstorms will approach the region this evening, and potentially move across the area between 9 p.m. and 3 a.m. Depending on how long this system holds together, there is a chance this may produce gusty winds and higher waves. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few brief rounds of thunderstorms are expected Sunday through Monday night. A few of these storms may produce gusty winds and locally higher waves. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 20, 6:03 PM EDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
603 PM EDT Sat Jul 20 2019
NYZ006-202230-
Oswego-
603 PM EDT Sat Jul 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...
At 603 PM EDT, a strong thunderstorm was located near Central Square,
or 13 miles west of Camden, moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Constantia, West Monroe, Cleveland, Bernhards Bay, Gayville, Lower
South Bay and Lakeport.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4315 7588 4316 7592 4317 7593 4317 7595
4318 7599 4318 7600 4320 7604 4320 7608
4323 7610 4324 7614 4338 7606 4335 7588
4333 7589 4332 7586 4331 7586
TIME...MOT...LOC 2203Z 291DEG 14KT 4328 7601
ReynoldsSpecial weather statement, Jul 20, 10:36 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1036 PM EDT Sat Jul 20 2019
NYZ001-010>012-019-020-085-210315-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-Genesee-Niagara-Northern
Erie-
1036 PM EDT Sat Jul 20 2019
...A SHOWER WILL AFFECT WESTERN WYOMING...NORTHWESTERN CATTARAUGUS...
ERIE...SOUTHERN NIAGARA...NORTHEASTERN CHAUTAUQUA AND GENESEE
COUNTIES...
At 1033 PM EDT, a shower was located 8 miles west of Erie Basin
Marina, or 10 miles west of Buffalo, moving southeast at 45 mph.
Winds in excess of 40 mph are possible with this gust front that is
well out ahead of an area of thunderstorms. A majority of this line
just receive gusty winds with no rain, thunder or lightning as it
moves through.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lackawanna, Batavia, Kenmore, Depew, Amherst, Tonawanda,
Lancaster, Hamburg, East Aurora, Williamsville, Darien Lakes State
Park, Grand Island, Evans and Elma.
This includes Interstate 90 between exits 58 and 48.
LAT...LON 4244 7891 4258 7921 4267 7912 4273 7908
4280 7892 4284 7893 4293 7891 4299 7901
4302 7902 4306 7900 4308 7908 4312 7906
4309 7877 4313 7842 4313 7801 4233 7857
TIME...MOT...LOC 0233Z 296DEG 38KT 4285 7906
MitchellSpecial weather statement, Jul 20, 10:49 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1049 PM EDT Sat Jul 20 2019
NYZ012-019-020-085-210330-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-
1049 PM EDT Sat Jul 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WYOMING...
CATTARAUGUS...SOUTHERN ERIE AND CHAUTAUQUA COUNTIES...
At 1049 PM EDT, a strong thunderstorm was located over Dunkirk,
moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jamestown, Dunkirk, Fredonia, Salamanca, Allegany State Park, Evans,
Eden, Springville, Westfield, Lakewood, Gowanda, Silver Creek,
Falconer, Ashford, Angola, Arcade, Allegany, Franklinville, Mayville
and Clymer.
This includes the following highways...
Interstate 90 between exits 61 and 58.
Interstate 86 between exits 4 and 24.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4244 7950 4253 7939 4259 7919 4268 7911
4254 7826 4252 7831 4244 7831 4200 7855
4200 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 0249Z 278DEG 39KT 4249 7935
MitchellThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:50 PM EDT | Special Marine Warning | BUF | 85 min | |
| Jul 20, 9:54 PM EDT | Special Marine Warning | BUF | 66 min | |
| Jul 20, 10:21 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 54 min |
| Jul 20, 10:36 PM EDT | Special Weather Statement | BUF | Erie, Genesee | 39 min |
| Jul 20, 10:41 PM EDT | Special Marine Warning | BUF | 64 min | |
| Jul 20, 10:49 PM EDT | Special Weather Statement | BUF | Cattaraugus, Chautauqua | 41 min |
| Jul 20, 11:10 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 39 min |
| Jul 20, 11:12 PM EDT | Special Marine Warning | BUF | 33 min | |
| Jul 20, 11:26 PM EDT | Special Marine Warning | BUF | 64 min | |
| Jul 21, 12:02 AM EDT | Special Marine Warning | BUF | 58 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.